Journal of Fourier Analysis and Applications

, Volume 20, Issue 6, pp 1212–1233 | Cite as

Phaseless Signal Recovery in Infinite Dimensional Spaces Using Structured Modulations

  • Volker Pohl
  • Fanny Yang
  • Holger Boche


This paper considers the recovery of continuous signals in infinite dimensional spaces from the magnitude of their frequency samples. It proposes a sampling scheme which involves a combination of oversampling and modulations with complex exponentials. Sufficient conditions are given such that almost every signal with compact support can be reconstructed up to a unimodular constant using only its magnitude samples in the frequency domain. Finally it is shown that an average sampling rate of four times the Nyquist rate is enough to reconstruct almost every time-limited signal.


Bernstein spaces Interpolation Phase retrieval Sampling  Signal reconstruction 

Mathematics Subject Classification

Primary 30D10 94A20 Secondary 42C15 94A12 



This work was partly supported by the German Research Foundation (DFG) under Grant PO 1347/2-1 and BO 1734/22-1.


  1. 1.
    Balan, R., Bodmann, B.G., Casazza, P.G., Edidin, D.: Painless reconstruction from magnitudes of frame coefficients. J. Fourier Anal. Appl. 15(4), 488–501 (2009)CrossRefzbMATHMathSciNetGoogle Scholar
  2. 2.
    Balan, R., Casazza, P.G., Edidin, D.: On signal reconstruction without phase. Appl. Comput. Harmon. Anal. 20(3), 345–356 (2006)CrossRefzbMATHMathSciNetGoogle Scholar
  3. 3.
    Bauschke, H.H., Combettes, P.L., Luke, D.R.: Phase retrieval, error reduction algorithm, and Fienup variants: a view from convex optimization. J. Opt. Soc. Am. A 19(7), 1334–1345 (2002)CrossRefMathSciNetGoogle Scholar
  4. 4.
    Boche, H., Pohl, V.: On the calculation of the Hilbert transform from interpolated data. IEEE Trans. Inform. Theory 54(5), 2358–2366 (2008)CrossRefMathSciNetGoogle Scholar
  5. 5.
    Bodmann, B.G., Hammen, N.: Stable phase retrieval with low-redundancy frames. Adv. Comput. Math. (2014). doi: 10.1007/s10444-014-9359-y
  6. 6.
    Burge, R.E., Fiddy, M.A., Greenaway, A.H., Ross, G.: The phase problem. Proc. R. Soc. Lond. A 350(1661), 192–212 (1976)CrossRefMathSciNetGoogle Scholar
  7. 7.
    Candès, E.J., Eldar, Y.C., Strohmer, T., Voroninski, V.: Phase retrieval via matrix completion. SIAM J. Imaging Sci. 6(1), 199–225 (2013)CrossRefzbMATHMathSciNetGoogle Scholar
  8. 8.
    Duffin, R., Schaeffer, A.C.: Some properties of functions of exponential type. Bull. Am. Math. Soc. 44, 236–240 (1938)CrossRefMathSciNetGoogle Scholar
  9. 9.
    Falldorf, C., Agour, M., Kopylow, C.V., Bergmann, R.B.: Phase retrieval by means of spatial light modulator in the Fourier domain of an imaging system. Appl. Opt. 49(10), 1826–1830 (2010)CrossRefGoogle Scholar
  10. 10.
    Fickus, M., Mixon, D.G., Nelson, A.A., Wang, Y.: Phase retrieval from very few measurements. Linear Algebr. Appl. 449, 475–499 (2014)CrossRefzbMATHMathSciNetGoogle Scholar
  11. 11.
    Fienup, J.R.: Phase retrieval algorithms: a comparison. Appl. Opt. 21(15), 2758–2769 (1982)CrossRefGoogle Scholar
  12. 12.
    Fienup, J.R., Marron, J.C., Schulz, T.J., Seldin, J.H.: Hubble space telescope characterized by using phase-retrieval algorithms. Appl. Opt. 32(10), 1747–1767 (1993)CrossRefGoogle Scholar
  13. 13.
    Finkelstein, J.: Pure-state informationally complete and “really” complete measurements. Phys. Rev. A 70, 052107 (2004)CrossRefMathSciNetGoogle Scholar
  14. 14.
    Goodman, J.W.: Introduction to Fourier Optics. McGraw-Hill Comp, New York (1996)Google Scholar
  15. 15.
    Hayes, M.H., Lim, J.S., Oppenheim, A.V: Signal reconstruction from phase or magnitude. IEEE Trans. Acoust. Speech Signal Process. ASSP-28, 6, 672–680 (1980)Google Scholar
  16. 16.
    Hörmander, L.: Linear Partial Differential Operators. Springer, Berlin (1976)zbMATHGoogle Scholar
  17. 17.
    Jaming, P.: The phase retrieval problem for the radar ambiguity function and vice versa. IEEE International Radar Conference, May 2010Google Scholar
  18. 18.
    Katkovnik, V., Astola, J.: Phase retrieval via spatial light modulators phase modulation in 4f optical setup: numerical inverse imaging with sparse regularization for phase and amplitude. J. Opt. Soc. Am A 29(1), 105–116 (2012)CrossRefGoogle Scholar
  19. 19.
    Levenshtein, V.: On designs in compact metric spaces and a universal bound on their size. Discret. Math. 192, 251–271 (1998)CrossRefzbMATHMathSciNetGoogle Scholar
  20. 20.
    Levin, B.Y.: Lectures on Entire Functions. American Mathematical Society, Providence, RI (1997)zbMATHGoogle Scholar
  21. 21.
    Levin, B.Y., Ostrovskii, I.V.: Small perturbations of the set of roots of sine-type functions. Izv. Akad. Nauk SSSR Ser. Mat 43(1), 87–110 (1979)MathSciNetGoogle Scholar
  22. 22.
    Lu, Y.M., Vetterli, M.: Sparse spectral factorization: unicity and reconstruction algorithms. Proceedings 36th International Conference on Acoustics, Speech, and Signal Processing (ICASSP), May 2011, pp. 5976–5979Google Scholar
  23. 23.
    Marchesini, S.: Phase retrieval and saddle-point optimization. J. Opt. Soc. Am. A 24(10), 3289–3296 (2007)CrossRefGoogle Scholar
  24. 24.
    Miao, J., Ishikawa, T., Shen, Q., Earnest, T.: Extending X-ray crystallography to allow the imaging of noncrystalline materials, cells, and single protein complexes. Annu. Rev. Phys. Chem. 59, 387–410 (2008)CrossRefGoogle Scholar
  25. 25.
    Millane, R.P.: Phase retrieval in crystallography and optics. J. Opt. Soc. Am. A 7(3), 394–411 (1990)CrossRefGoogle Scholar
  26. 26.
    Mönich, U.J., Boche, H.: Non-equidistant sampling for bounded bandlimited signals. Signal Process. 90(7), 2212–2218 (2010)CrossRefzbMATHGoogle Scholar
  27. 27.
    Ortega-Cerdà, J., Seip, K.: Multipliers for entire functions and an interpolation problem of Beurling. J. Funct. Anal. 162(2), 400–415 (1999)CrossRefzbMATHMathSciNetGoogle Scholar
  28. 28.
    Pohl, V., Yang, F., Boche, H.: Phase retrieval from low-rate samples. Sampl. Theory Signal Image Process. (2014). arXiv:1311.7045
  29. 29.
    Pohl, V., Yapar, C., Boche, H., Yang, F.: A phase retrieval method for signals in modulation-invariant spaces. Proceedings of 39th International Conference on Acoustics, Speech, and Signal Processing (ICASSP), May 2014Google Scholar
  30. 30.
    Rabiner, L., Juang, B.-H.: Fundamentals of Speech Recognition. Prentice Hall Inc, Englewood Cliffs (1993)Google Scholar
  31. 31.
    Ross, G., Fiddy, M.A., Nieto-Vesperinas, M., Wheeler, M.W.L.: The phase problem in scattering phenomena: the zeros of entire functions and their significance. Proc. R. Soc. Lond. A 360(1700), 25–45 (1978)CrossRefMathSciNetGoogle Scholar
  32. 32.
    Rudin, W.: Functional Analysis, 2nd edn. McGraw-Hill, Boston (1991)zbMATHGoogle Scholar
  33. 33.
    Thakur, G.: Reconstruction of bandlimited functions from unsigned samples. J. Fourier Anal. Appl. 17(4), 720–732 (2011)CrossRefzbMATHMathSciNetGoogle Scholar
  34. 34.
    Vladimirov, V.S.: Equations of Mathematical Physics. Marcel Dekker Inc, New York (1971)Google Scholar
  35. 35.
    Xiao, X., Shen, Q.: Wave propagation and phase retrieval in Fresnel diffraction by a distorted-object approach. Phys. Rev. B 72, 033103 (2005)CrossRefGoogle Scholar
  36. 36.
    Yang, F., Pohl, V., Boche, H.: Phase retrieval via structured modulations in Paley–Wiener spaces. Proceedings of 10th International Conference on Sampling Theory and Applications (SampTA), July 2013.Google Scholar
  37. 37.
    Young, R.M.: An Introduction to Nonharmonic Fourier Series. Academic Press, Cambridge (2001)zbMATHGoogle Scholar
  38. 38.
    Zauner, G.: Quantum designs: foundations of a noncommutative design theory. Int. J. Quantum Inform. 9(1), 445–507 (2011)CrossRefzbMATHMathSciNetGoogle Scholar
  39. 39.
    Zhang, F., Pedrini, G., Osten, W.: Phase retrieval of arbitrary complex-valued fields through aperture-plane modulation. Phys. Rev. A 75, 043805 (2007)CrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media New York 2014

Authors and Affiliations

  1. 1.Lehrstuhl für Theoretische InformationstechnikTechnische Universität MünchenMünchenGermany
  2. 2.Department of Electrical Engineering and Computer ScienceUniversity of California-BerkeleyBerkeleyUSA

Personalised recommendations